About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis

Volume 2014 (2014), Article ID 856491, 4 pages

http://dx.doi.org/10.1155/2014/856491
Research Article

Fourier Series of the Periodic Bernoulli and Euler Functions

1Department of Mathematics, Hannam University, Daejeon 306-791, Republic of Korea

2Department of Mathematics, Kwangwoon University, Seoul 139-701, Republic of Korea

3Department of Applied Mathematics, Kangnam University, Yongin 446-702, Republic of Korea

Received 16 April 2014; Revised 16 July 2014; Accepted 16 July 2014; Published 5 August 2014

Academic Editor: Ming Mei

Copyright © 2014 Cheon Seoung Ryoo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We give some properties of the periodic Bernoulli functions and study the Fourier series of the periodic Euler functions which are derived periodic functions from the Euler polynomials. And we derive the relations between the periodic Bernoulli functions and those from Euler polynomials by using the Fourier series.

1. Introduction

The numbers and polynomials of Bernoulli and Euler are very useful in classical analysis and numerical mathematics. Recently, several authors have studied the identities of Bernoulli and Euler numbers and polynomials [112]. The Bernoulli and Euler polynomials, , , , are defined, respectively, by the following exponential generating functions: When , these values and , , are called the Bernoulli numbers and Euler numbers, respectively [13].

Euler polynomials are related to the Bernoulli polynomials by where [3, 14].

Bernoulli polynomials and the related Bernoulli functions are of basic importance in theoretical numerical analysis. The periodic Bernoulli functions are Bernoulli polynomials evaluated at the fractional part of the argument as follows: where and is the greatest integer less than or equal to [13]. Periodic Bernoulli functions play an important role in several mathematical results such as the general Euler-McLaurin summation formula [1, 10, 15]. And also it was shown by Golomb et al. that the periodic Bernoulli functions serve to construct periodic polynomials splines on uniform meshes. For uniform meshes Delvos showed that Locher’s method of interpolation by translation is applicable to periodic -splines. This yields an easy and stable algorithm for computing periodic polynomial interpolating splines of arbitrary degree on uniform meshes via Fourier transform [15].

A Fourier series is an expansion of a periodic function in terms of an infinite sum of sines and cosines. Fourier series make use of the orthogonality relationships of the sine and cosine functions. Since these functions form a complete orthogonal system over , the Fourier series of a function is given by where The notion of a Fourier series can also be extended to complex coefficients [16, 17].

The complex form of the Fourier series can be written by the Euler formula, , as follows: where For a function periodic in , these become where

In this paper, we give some properties of the periodic Bernoulli functions and study the Fourier series of the periodic Euler functions which are derived periodic functions from the Euler polynomials. And we derive the relations between the periodic Bernoulli functions and those from Euler polynomials by using the Fourier series. We indebted this idea to Kim [69, 1820].

2. Periodic Bernoulli and Euler Functions

The periodic Bernoulli functions can be represented as follows: satisfying From the definition of we know that for These can be rewritten as follows: by using the symbolic convention exhibited by [7].

Observe that for Since , , are periodic with period on , we have

The Apostol-Bernoulli and Apostol-Euler polynomials have been investigated by many researchers [1, 2, 10, 11]. In [1], Bayad found the Fourier expansion for Apostol-Bernoulli polynomials which are complex version of the classical Bernoulli polynomials. As a result of ordinary Bernoulli polynomials, we have the following lemma.

Lemma 1 (Bayad [1]; see also Luo [10]). The Fourier series of on is

From Lemma 1 we have the following theorem.

Theorem 2. For and one has

Proof. Since and under we have This implies the desired result.

The periodic Euler polynomials can be usually defined by and for [13]. Unlike the periodic Bernoulli, which have period , the have periodic and exhibit an even (versus odd) symmetry about zero [21].

As the above Bernoulli case, we consider the periodic Euler functions as the following: such that Then the functions , , are also periodic. From definition of Euler polynomials, we know that where is the th Euler number. These can be rewritten as follows: by using the symbolic convention exhibited by . When , these relations are given by where is Kronecker symbol and is interpreted as [9].

Remark 3. Observe that for As in the Bernoulli case, we have the following equation: This means that if is odd (even) number, then is odd (even) function.

Theorem 4. For , one has

Proof. Let be the Fourier series for , , on . Then From definition of , we have Since , if , then For , so we have the following recurrence relation: This implies that where is falling factorial. Since we have This is completion of the proof.

From Lemma 1 and Theorem 4 we have the following corollary.

Corollary 5. For one has where and is falling factorial.

Corollary 6. For one has where .

Proof. From Lemma 1, we have This becomes the desired result.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors would like to thank T. Kim for all the motivation and insightful conversations on this subject. The authors would also like to thank the referee(s) of this paper for the valuable comments and suggestions.

References

  1. A. Bayad, “Fourier expansions for Apostol-Bernoulli, Apostol-Euler and Apostol-Genocchi polynomials,” Mathematics of Computation, vol. 80, no. 276, pp. 2219–2221, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. D. Ding and J. Yang, “Some identities related to the Apostol-Euler and Apostol-Bernoulli polynomials,” Advanced Studies in Contemporary Mathematics, vol. 20, no. 1, pp. 7–21, 2010. View at MathSciNet · View at Scopus
  3. K. W. Hwang, D. V. Dolgy, D. S. Kim, T. Kim, and S. H. Lee, “Some theorems on Bernoulli and Euler numbers,” Ars Combinatoria, vol. 109, pp. 285–297, 2013. View at MathSciNet
  4. J. H. Jeong, J. H. Jin, J. W. Park, and S. H. Rim, “On the twisted weak q-Euler numbers and polynomials with weight 0,” Proceedings of the Jangjeon Mathematical Society, vol. 16, no. 2, pp. 157–163, 2013. View at MathSciNet · View at Scopus
  5. D. S. Kim, N. Lee, J. Na, and K. H. Park, “Identities of symmetry for higher-order Euler polynomials in three variables (I),” Advanced Studies in Contemporary Mathematics, vol. 22, no. 1, pp. 51–74, 2012. View at MathSciNet · View at Scopus
  6. T. Kim, “Identities involving Frobenius-Euler polynomials arising from non-linear differential equations,” Journal of Number Theory, vol. 132, no. 12, pp. 2854–2865, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. T. Kim, J. Choi, and Y. H. Kim, “A note on the values of Euler zeta functions at posive integers,” Advanced Studies in Contemporary Mathematics, vol. 22, no. 1, pp. 27–34, 2012. View at MathSciNet · View at Scopus
  8. T. Kim, D. S. Kim, D. V. Dolgy, and S. H. Rim, “Some identities on the Euler numbers arising from Euler basis polynomials,” Ars Combinatoria, vol. 109, pp. 433–446, 2013. View at MathSciNet
  9. T. Kim, B. Lee, S. H. Lee, and S. H. Rim, “Identities for the Bernoulli and Euler numbers and polynomials,” Ars Combinatoria, vol. 107, pp. 325–337, 2012. View at MathSciNet · View at Scopus
  10. Q. Luo, “Fourier expansions and integral representations for the Apostol-Bernoulli and Apostol-Euler polynomials,” Mathematics of Computation, vol. 78, no. 268, pp. 2193–2208, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. E. Sen, “Theorems on Apostol-Euler polynomials of higher order arising from Euler basis,” Advanced Studies in Contemporary Mathematics, vol. 23, no. 2, pp. 337–345, 2013. View at MathSciNet · View at Scopus
  12. Y. Simsek, O. Yurekli, and V. Kurt, “On interpolation functions of the twisted generalized Frobenius-Euler numbers,” Advanced Studies in Contemporary Mathematics, vol. 15, no. 2, pp. 187–194, 2007. View at MathSciNet
  13. M. Abramowitz and J. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Dover, New York, NY, USA, 1972.
  14. M. Aigner, Combinatorial Theory, vol. 234 of Grundlehren der Mathematischen Wissenschaften, Springer, Berlin, Germany, 1979.
  15. F. Delvos, “Bernoulli functions and periodic B-splines,” Computing, vol. 38, no. 1, pp. 23–31, 1987. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. R. Askey and D. T. Haimo, “Similarities between Fourier and power series,” The American Mathematical Monthly, vol. 103, no. 4, pp. 297–304, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  17. G. B. Folland, Fourier analysis and Its applications, Wadsworth & Brooks Cole Advanced Books & Software, Pacific Grove, Calif, USA, 1992. View at MathSciNet
  18. T. Kim, “Euler numbers and polynomials associated with zeta functions,” Abstract and Applied Analysis, vol. 2008, Article ID 581582, 11 pages, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. T. Kim, “On Euler-Barnes multiple zeta functions,” Russian Journal of Mathematical Physics, vol. 10, no. 3, pp. 261–267, 2003. View at MathSciNet · View at Scopus
  20. T. Kim, “Note on the Euler numbers and polynomials,” Advanced Studies in Contemporary Mathematics, vol. 17, no. 2, pp. 131–136, 2008. View at MathSciNet · View at Scopus
  21. J. M. Borwein, N. J. Calkin, and D. Manna, “Euler-Boole summation revisited,” The American Mathematical Monthly, vol. 116, no. 5, pp. 387–412, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus